Texas, 2019

Hail in Texas, May 6, 2019

May 6, 2019 · NWS AMA · 29 events in 3 counties and zones

A dry line just west of the NM/TX border extended northward into far E CO, intersected with a cold front that slowly pushed south through KS. As an upper level low moved east out of southern California, moisture was drawn north from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dry line just west of the NM/TX border extended northward into far E CO, intersected with a cold front that slowly pushed south through KS. As an upper level low moved east out of southern California, moisture was drawn north from the Gulf of Mexico. This produced moderate to high instability with moderate levels of wind shear in the atmosphere. Storms developed as upper level disturbances moved across the area in advance of the upper storm system. Winds were oriented in a way which favored discrete storms initially during this event with large hail being the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 6, 3:23 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 6, 3:23 PM CST, 1 hour 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
423 PM CDT Mon May 6 2019

CORRECTED PARAGRAPH 2 OF LONG TERM SECTION

.SHORT TERM...
.PREV DISCUSSION... /Issued 241 PM CDT Mon May 6 2019/

SHORT TERM...This Afternoon through Tonight...
A mid-level shortwave is currently in the western Panhandles and
generating clouds. Radar is showing some precip up in southeastern
Colorado, where the wave meets the lee-side low that is
developing. Hi-res models are not showing convection starting this
soon; however, the HRRR about 2 hours ahead of now looks to match
up for precip location as well as the current temperature for
Amarillo. If we follow the HRRR staying 2 hrs ahead, we could
expect storms to pop in the Panhandles around 21Z. This would
likely match up well for the next shortwave to come into the
Panhandles. Forecast soundings for the HRRR show 1500-1800 J/kg
for CAPE available. The NAM shows forecast CAPE to be 2500-3000
J/kg. Short range models have been all over today with what will
happen with storms today. Some want to kick off just a few storms
that don't look very impressive while other models produce more
storms that could have large hail, damaging winds, and a possible
tornado threat. Current best thoughts will be a few storms will
form with the possibility for large hail and damaging winds. Storm
motions will be slow, so localized flooding could be a problem as
well. Models bring the cold front to the Oklahoma border
overnight which could keep some precip in the northern zones
overnight. Not expecting severe weather from that precip. It could
however help set up a baroclinic zone for tomorrow's convection
with low clouds hanging around tomorrow morning in the north while
the southern zones are clear and warming.

Beat

&&

.LONG TERM...
Tuesday through Monday...
Main concern remains threat for severe thunderstorms Tuesday,
mainly during the afternoon and evening.  Dryline expected to
sharpen across western sections by Tuesday afternoon.  Uncertain
of depth of intrusion of cold into northern sections and/or its
possible movement northward as a warm front.  Both of these
boundaries will provide focusing mechanisms for thunderstorm
development.  Airmass expected to be very unstable and adequately
sheared for strong to severe thunderstorms.  Rich and deep
moisture will also be in place, leading to the potential for heavy
rains and the threat for flooding or flash flooding Tuesday
afternoon and evening.

Models in general agreement that Pacific cold front will move
eastward across the Texas and Oklahoma Panhandles during the
morning on Wednesday before polar cold front passes during the
afternoon and morning.  Much cooler and more stable air arrives with
passage of polar front, with threat for thunder greatly reduced
Wednesday night and Thursday, with only rain showers expected.

Thursday expected to be coolest day of the forecast, when highs
fall about 20 degrees short of climo.  Highs Friday and Saturday
also remain below normal with highs in the 60s.  Rain showers
possible again Friday and Friday night as southeast low-level flow
resumes with departure of cool surface ridge.  Return of modest
amounts of moisture and instability expected to support mention
of thunder Saturday and beyond.  Severe threat looks low Saturday
through Monday owing to relatively cool conditions.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  79  53  76  43 /  30  70  60   5   5
Beaver OK                  56  76  56  74  44 /  60  60  80  20  10
Boise City OK              51  70  48  66  39 /  20  40  40  20  20
Borger TX                  60  79  56  75  45 /  30  70  60   5   5
Boys Ranch TX              58  80  52  76  44 /  20  70  40   5  10
Canyon TX                  58  81  53  78  43 /  30  70  40   5   0
Clarendon TX               60  78  57  79  47 /  50  60  70   5   0
Dalhart TX                 53  76  50  71  42 /  10  40  40  20  20
Guymon OK                  55  73  53  69  42 /  30  70  60  20  20
Hereford TX                58  81  52  78  43 /  30  60  20   0   0
Lipscomb TX                59  77  57  76  46 /  60  60  70  10   5
Pampa TX                   59  77  55  74  43 /  40  60  70   5   5
Shamrock TX                60  78  59  79  48 /  50  60  80  10   0
Wellington TX              60  79  60  82  50 /  40  60  80  10   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/03
Hazardous weather outlook, May 6, 2:44 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 PM CDT Mon May 6 2019

OKZ001>003-TXZ001>020-317-071100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
344 PM CDT Mon May 6 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected, mainly across
the eastern three-fourths of the Panhandles. Some storms through 1
AM will have the potential to become strong to severe. The main
threats will be hail up to baseball size and winds up to 70 MPH.
Additionally, an isolated tornado cannot be ruled out, with a
relatively higher risk for a tornado across the eastern two thirds
of the Oklahoma Panhandle and the immediate adjacent parts of the
Texas Panhandle. Brief heavy rains will accompany the stronger
storms, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are expected Tuesday, mainly
during the afternoon and evening. Hail up to baseball size and
winds up to 70 MPH will be possible across much of the Oklahoma
and Texas Panhandles during the afternoon and evening. Isolated
tornadoes may also occur Tuesday afternoon and evening. Heavy
rains can also be expected, possibly leading to localized flooding
or flash flooding Tuesday afternoon and evening.

Thunderstorms will be possible Wednesday, with some storms having
the potential to become strong to severe, with large hail and
damaging winds as the primary hazards. Thunderstorms will be
possible again Saturday through Sunday. The threat for severe
weather will be low Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation through the late evening today, and again Tuesday
afternoon and evening.

Cockrell

In the hours before

Special weather statement, May 6, 4:41 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
541 PM CDT Mon May 6 2019

TXZ016-017-062345-
Randall TX-Deaf Smith TX-
541 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND
SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 645 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summerfield, or 6 miles southwest of Hereford, moving northeast at 25
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford, Umbarger, Buffalo Lake and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10258 3516 10219 3493 10190 3475 10212
TIME...MOT...LOC 2240Z 221DEG 23KT 3473 10245

Schneider

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

29 hail. Local standard time, as filed.

Hail, Deaf Smith

When
May 6, 4:52 PM CST
Where
Deaf Smith County, 0.69 mi S of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.810, -102.400

Hail, Deaf Smith

When
May 6, 4:53 PM CST
Where
Deaf Smith County, 2.99 mi SSW of Hereford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.780, -102.420

Hail, Deaf Smith

When
May 6, 4:53 PM CST
Where
Deaf Smith County, Hereford
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.820, -102.400

Hail, Deaf Smith

When
May 6, 5:03 PM CST
Where
Deaf Smith County, 12.49 mi N of Dawn
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.100, -102.220

Hail, Potter

When
May 6, 5:08 PM CST
Where
Potter County, Valle de Oro
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.450, -102.110

Dime size hail report received from Twitter.

Hail, Potter

When
May 6, 5:15 PM CST
Where
Potter County, 4.57 mi W of Bushland
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.190, -102.150

Report received from Twitter.

Hail, Potter

When
May 6, 5:15 PM CST
Where
Potter County, 4.46 mi WNW of Bushland
Measured
1 in hail
Reported by
Public
Coordinates
35.210, -102.140

Hail, Deaf Smith

When
May 6, 5:20 PM CST
Where
Deaf Smith County, 8.8 mi ENE of Milo Center
Measured
1 in hail
Reported by
Public
Coordinates
35.050, -102.270

Hail, Potter

When
May 6, 5:20 PM CST
Where
Potter County, 1.49 mi NNE of Bushland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -102.060

Report received from spotter network.

Hail, Potter

When
May 6, 5:21 PM CST
Where
Potter County, 2.76 mi N of Bushland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.220, -102.070

Hail, Potter

When
May 6, 6:15 PM CST
Where
Potter County, 1.49 mi NNE of Bushland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.200, -102.060

Emergency Manager relayed report of nickel sized hail at Bushland High School.

Hail, Potter

When
May 6, 6:34 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.190, -102.010

Hail, Potter

When
May 6, 6:34 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.190, -102.010

Hail, Randall

When
May 6, 6:36 PM CST
Where
Randall County, 1.83 mi WNW of Canyon
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.990, -101.950

Hail, Randall

When
May 6, 7:01 PM CST
Where
Randall County, 5.25 mi SW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.150, -101.890

Lots of nickel and quarter sized hail on the ground.

Hail, Randall

When
May 6, 7:02 PM CST
Where
Randall County, 7.44 mi NW of Timbercreek Canyon
Measured
1 in hail
Reported by
Public
Coordinates
35.120, -101.920

Hail, Randall

When
May 6, 7:03 PM CST
Where
Randall County, 4.46 mi SW of Amarillo
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.150, -101.870

Hail, Randall

When
May 6, 7:03 PM CST
Where
Randall County, 7.11 mi WSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.150, -101.930

Hail, Randall

When
May 6, 7:05 PM CST
Where
Randall County, 7.02 mi SW of Amarillo
Measured
0.75 in hail
Reported by
Public
Coordinates
35.130, -101.910

Hail, Randall

When
May 6, 7:05 PM CST
Where
Randall County, 7.09 mi WSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.170, -101.940

Lots of dime to nickel sized hail with some quarter sized hail.

Hail, Randall

When
May 6, 7:07 PM CST
Where
Randall County, 4.72 mi SSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.140, -101.860

Hail, Randall

When
May 6, 7:07 PM CST
Where
Randall County, 3.95 mi SW of Amarillo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.160, -101.870

Hail, Potter

When
May 6, 7:09 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.820

Hail, Randall

When
May 6, 7:09 PM CST
Where
Randall County, 4.46 mi NW of Timbercreek Canyon
Measured
1.25 in hail
Reported by
Public
Coordinates
35.100, -101.870

Hail, Potter

When
May 6, 7:13 PM CST
Where
Potter County, 1.83 mi WSW of Amarillo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.190, -101.850

Hail, Randall

When
May 6, 7:13 PM CST
Where
Randall County, 5.6 mi SSW of Amarillo
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.130, -101.870

Hail, Potter

When
May 6, 7:18 PM CST
Where
Potter County, 1.83 mi ESE of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -101.790

Hail, Randall

When
May 6, 7:18 PM CST
Where
Randall County, 2.76 mi S of Amarillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.160, -101.820

Hail, Potter

When
May 6, 7:19 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
35.220, -101.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825736, 825737, 825738, 825739, 825740, 825741, 825742, 825743, 825744, 825745, 825746, 825747, 825748, 825749, 825752, 825753, 825754, 825755, 825756, 825758, 825759, 825760, 825761, 825762, 825763, 825764, 825765, 825767, 825768.